Latest Entry: American Pravda and New York's Sixth Crime Family     Latest Comments: Talk Back Here

« Vietnam appeals for bird flu help | Main | Ukraine sold missiles to Iran, China? »

February 3, 2005

Liver alert on hyperactivity drug Strattera

Topics: Clinical Pharmacology

Experts say that the drug Strattera (Atomoxetine), used to treat behaviour problems in children, has been linked to liver damage. Strattera was licensed for the treatment of attention deficit hyperactivity disorder (ADHD) last year. In the BBC News article today the "experts" are reported to have said that the chances of liver damage are very slim, although the Medicines and Healthcare products Regulatory Agency (MHRA) has warned doctors to look out for signs of liver problems in children taking the drug.

However, although not addressed in the article, it would be interesting to review the "experts" pharmacokinetic data, since the issue could be related to the pharmacokinetics of Atomoxetine in perhaps unresolved or undiagnosed hepatic impairment. Antomexetine is primarily eliminated via cytochrome P4502D6 (CYP2D6), and the pharmacokinetics of atomoxetine and its primary metabolites have been investigated in adults with hepatic impairment, all being genotyped as CYP2D6 extensive metabolizers.

Investigators have observed that the systemic clearance of atomoxetine was significantly reduced in those with hepatic impairment compared with controls, thereby resulting in increased exposure (area under the concentration-time curve from time 0 to infinity, 1.58 versus 0.85 microg. h(-1). mL(-1); P =.035) but no change in maximum concentration. It was concluded that for patients with attention-deficit/hyperactivity disorder who have hepatic impairment, dosage adjustment is recommended. Initial target doses should be reduced to 25% and 50% of the normal dose for patients with severe and moderate hepatic impairment, respectively.

Perhaps this same approach and precaution should be observed in the younger patient, regardless of how "slim" the experts believe hepatic toxicities can result from Atomoxetine administration.

Posted by Hyscience at February 3, 2005 11:06 AM



Articles Related to Clinical Pharmacology: